Select Page

The Truth Behind Crystal Meth Overdose

by | Last updated Oct 2, 2020 at 1:28PM | Published on Jan 31, 2020 | Drug Addiction, Stimulants Addiction

Crystal Meth Overdose

The rates of crystal meth abuse have steadily been climbing throughout the country over the past several years. Crystal meth is typically smoked, snorted, or injected directly into the bloodstream. Methamphetamine overdose can result from any method of consumption, contrary to popular belief.

Many individuals who use crystal meth regularly believe that they are safe from overdose so long as they avoid intravenous use – unfortunately, this is not the case, though overdose is the most prevalent amongst intravenous users. First-time users who inject the drug are at higher risk for overdose than any other crystal meth users, seeing as they have developed no tolerance to the substance whatsoever and will typically inject more than their bodies can tolerate.

According to the National Institute on Drug Abuse (NIDA), in 2018 there were over 67,000 drug-involved overdose death in the United States.

What Causes an Overdose?

An overdose happens when someone takes a drug (by accident or on purpose) and experiences adverse side effects as the drug interacts with the body. These side effects are often the result of a dosage that it is too much for the body to handle. When left untreated, an overdose can be deadly.  

Is It Possible to Overdose on Crystal Meth?

This dangerous substance is rarely sold in its pure form, the likelihood that overdose occurs as a result of an adverse reaction to a chemical it is cut with is exceptionally high. There is no way to determine the purity-level of a drug before a user consumes it. Thus crystal meth users are continually putting themselves at risk. 

Even non-lethal dosages have the potential to kill for this very reason. It is sometimes difficult to detect the signs and symptoms of a crystal meth overdose in others, mainly because visual symptoms of overdose lack, and it is frequently difficult to differentiate between the behavioral manifestations of overdose and the expected ‘high.’

When a person takes crystal meth, most overdose reactions are due to heatstroke, which results in multiple organ failure. A meth overdose can also cause a sharp rise in blood pressure, which could lead to hemorrhage, liver failure, or lead poisoning. 

What is Over Amping?

To over amp, also known as over amping, is a term used on the streets to refer to when someone overdoses on speed (methamphetamine) or cocaine. It is also used to refer to any adverse effects of using these substances, even if it is not an actual overdose. For instance, if someone has a “bad high,” they may later say they “overamped”. 

The use of the phrase over amping minimizes the seriousness of the potential effects of using these illicit substances. It is dangerous to think thank using crystal meth, or any other form of methamphetamine amplifies anything other than your risk of death. 

Signs to Watch For

If you believe you or someone close to you is experiencing a crystal meth overdose, look for the following symptoms:

  • Paranoia
  • Aggressive behavior
  • Confusion
  • Restlessness
  • High fever
  • Impaired vision (spots in the field of view)
  • Loss of muscle control
  • Chest pain
  • Intense muscle pain and cramping
  • Severe stomach pain
  • Increased blood pressure
  • Convulsions
  • Seizures
  • Heart attack
  • Stroke
  • Coma

It is entirely possible to overdose on crystal meth, and it can quickly lead to fatality if not adequately and immediately treated. Those who engage in regular crystal meth use are liable to an overdose at any time, regardless of their consumption or the presumed purity levels of the substance they are using. 

What Can You Do?

If you believe someone is experiencing a meth overdose, you need to get help right away. Call 911 as soon as you notice any of the previous signs of overdose. If the person is having a seizure, carefully hold their head to prevent any injuries.

Try to tilt their head to one side to prevent them from choking if they vomit. It’s also advisable to place something in their mouth to prevent them from biting their tongue or choking with their tongue. No matter what you do, don’t attempt to hold their arms or legs while they suffer a seizure. 

Don’t attempt to give them any substances or medication to reverse the overdose without proper instructions. Emergency help should be able to provide essential care at the scene or walk you through what to do over the phone. 

After someone experiences a crystal meth overdose most likely they’ll have to spend some time in a hospital. Typical treatments include using activated charcoal to decontaminate the body.

A complete drug and poison screening will help determine the substances the person took. Intravenous fluids will help ease side effects like nausea and high blood pressure. Medications might help prevent further overdose effects, ease withdrawal symptoms, and prevent long-term complications such as kidney failure. 

Seeking Help for Meth Addiction

If you or someone you love is battling an addiction to crystal meth, it is crucial to immediately seek professional help. Addiction is a progressive disease, and due to the highly addictive nature of this specific chemical substance, rapid physical deterioration is common and especially devastating. 

At Lighthouse Recovery Institute, our addiction specialists are ready to help you find the best course of treatment to overcome a meth addiction. Contact our team today and learn more about our drug addiction treatment programs.

Lighthouse Editorial Team

Lighthouse Editorial Team

Our editorial team includes content experts that contribute to Lighthouse Recovery Institute’s blog. Editors and medical experts review our blogs for accuracy and relevance. We consistently monitor the latest research from SAMHSA and NIDA to provide you with the most comprehensive addiction-related content.
Medical Disclaimer:

Lighthouse Recovery Institute aims to improve the quality of life for anyone struggling with substance use or mental health disorder. We provide fact-based content about the nature of behavioral health conditions, treatment options, and their outcomes. The material we publish is researched, cited, edited, and reviewed by licensed medical professionals. The information we provide in our posts is not intended to be a substitute for professional medical advice, diagnosis, or treatment. It should never be used in place of the advice of your physician or another qualified healthcare provider.

Related Articles

Cocaine Addiction Signs and Symptoms

Cocaine Addiction Signs and Symptoms

Cocaine is a central nervous system stimulant that produces surges of energy and keeps people awake. Most people abuse cocaine because the drug floods the brain with dopamine, associated with pleasure and feeling good. Over 7% of high-schoolers have used cocaine in...

Need Help? Start here!

find your insurance sidebar

Find Your Insurance

*Lighthouse Recovery Institute is not affiliated with any insurance.

Get Help During COVID-19

Within days, you can get clean and sober, start therapy, join a support group, and learn ways to manage your cravings.

Ready to Start? We're here for you.

866.308.2090